# SDR CA021108011

- Difficulty date: October 28, 2002
- Submitted: December 2, 2002
- Operation: General aviation
- Make and model: Piper PA-23-250
- Aircraft time: 8,229 hours
- Engine: Lyc IO540C4B5
- System (JASC): 7414 · Magneto/Distributor
- Part: Bearing
- Part number: 67542
- Condition: Destroyed
- Location: Left Mag Recess
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN)  LT ENGINE, LT MAGNETO.  DURING A 100 HR INSP, OIL FILTER OF LT ENGINE WAS SECTIONED AND INSPECTED. METAL WAS FOUND IN FILTER.  SUCTION SCREEN WAS REMOVED AND INSP, PIECES OF A BEARING DISCOVERED.  FURTHER DISASSEMBLY WAS REQUIRED.  LT OR RT MAGNETO WAS SUSPECTED.  ONCE LT MAGNETO WAS REMOVED, MAGNETO GEAR RETAINER ASSY, AND BEARING DROPPED OUT OF THE ENGINE WITH THE DRIVE COUPLING, DRIVE COUPLING NUT AND COTTER-PIN.  GEAR RETAINER BEARING HAD COMPLETELY DESTROYED ITSELF. UPON FURTHER INSP, IT WAS DISCOVERED THAT THE SHAFT OF THE GEAR RETAINER ASSY WAS BADLY DAMAGED.  THE BEARING RECESS  WAS SERIOUSLY DAMAGED. MAGNETO WAS INSPECTED AND FOUND THE MAG BEARING SHAFT AND ARMATURE WAS DAMAGED BEYOND REPAIR.
